Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 13, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at May 8, 1997, 11:47 PM CDT for Fisher County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1997, 11:47 PM CDT (04:47 UTC)
- Expired
- May 9, 1997, 3:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Fisher County, TX
The radar
The Dyess AFB radar (KDYX), 110 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2593 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 090447 FFWSJT TXC151-090745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1147 PM CDT THU MAY 8 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 3 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...FISHER COUNTY AT 1140 PM RADAR INDICATED 1 TO 2 INCHES OF RAINFALL OVER FISHER COUNTY. THE FISHER COUNTY SHERIFF OFFICE HAS REPORTED SEVERAL FARM TO MARKET ROADS HAVE BEEN BARRICADED DUE TO HIGH WATER. THE HEAVY RAIN IS EXPECTED TO CONTINUE OVERNIGHT AS A COLD FRONT SLOWLY MOVES THROUGH THE BIG COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTO^RISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 8:55 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 8, 8:55 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 855 PM CDT THU MAY 8 1997 1Z SURFACE ANALYSIS INDICATED SLOW MOVING COLD FRONT FROM SOUTH OF LUBBOCK TO WICHITA FALLS...WITH SEVERE THUNDERSTORMS DEVELOPING ALONG IT AND SURFACE TROUGH JUST AHEAD. 21Z RUC INDICATED FRONT TO SLOWLY MOVE SOUTHWARD TO ABILENE AROUND MIDNIGHT...AND SAN ANGELO AROUND 3 AM. THIS LOOKS REASONABLE AS OUTFLOW FROM STORMS ALONG RED RIVER MAY HELP TO REINFORCE THE NEARLY STATIONARY FRONT. FORECAST OVERALL LOOKS GOOD. HEAVY RAINS REMAIN POSSIBILITY WITH P0WS AT 150 PERCENT OF NORMAL. COLD FRONT AND THUNDERSTORMS OUTFLOW BOUNDARIES FROM STORMS MOVING EAST FROM PERMIAN BASIN WILL ACT AS FOCUSING MECHANISMS FOR PRECIPITATION. GRADIENT REMAINS LIGHT TO SOUTH OF FRONT...SO WIND SPEEDS CAN BE REDUCED FOR FT WORTH ZONES. EXPECT WINDS TO PICK UP BY SUNRISE AS FRONT MOVES SLOWLY SOUTH AND GRADIENT TIGHTENS. 04
In the hours before
Special weather statement, May 8, 6:04 PM CDT, 5 hours 43 minutes before
TXZ049-053-054-064-065-113-114-090310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 604 PM CDT THU MAY 8 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR PARTS OF WEST CENTRAL TEXAS... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 10 PM THIS THURSDAY EVENING. THIS WATCH COVERS AN AREA ALONG AND 85 STATUTE MILES EAST AND WEST OF A LINE FROM 25 MILES WEST OF BIG SPRING TO 45 MILES NORTH NORTHEAST OF PLAINVIEW TEXAS AND INCLUDES THE FOLLOWING WEST CENTRAL TEXAS COUNTIES... MITCHELL... NOLAN... STERLING... AND COKE. A SEVERE THUNDERSTORM WATCH CONTINUES FOR FISHER... JONES AND SHACKELFORD COUNTIES OF WEST CENTRAL TEXAS UNTIL 10 PM. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION AND POSSIBLE WARNINGS 12
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:57 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 58 min |
| May 8, 11:02 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 33 min |
| May 9, 12:22 AM CDT | Flash Flood Warning | SJT | Nolan, Taylor | 3 hr |
| May 9, 2:09 AM CDT | Severe Thunderstorm Warning | SJT | Brown, Coleman | 61 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.